Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 115, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2003, 4:19 PM MDT for Cheyenne County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 4:19 PM MDT (22:19 UTC)
- Expired
- Jun 20, 2003, 5:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
644 WUUS53 KGLD 202219 SVRGLD COC017-202315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 419 PM MDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 515 PM MDT * AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF AROYA...OR ABOUT 34 MILES SOUTH OF FLAGLER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILD HORSE AT 425 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 800 PM MDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3880 10325 3869 10308 3903 10260 3903 10302 STASSER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 2:00 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT FRI JUN 20 2003 FORECAST PROBLEM WILL BE CHANCES OF PRECIPITATION THROUGH SATURDAY THEN HOW HOT FOR TEMPERATURES SATURDAY THROUGH TUESDAY OF NEXT WEEK. 19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE FROM THE GREAT LAKES SOUTHWEST INTO KANSAS AND OKLAHOMA. A TROUGH OF LOW PRESSURE EXTENDED FROM MONTANA SOUTHWARD INTO COLORADO AND UTAH. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED A VIGOROUS MID AND UPPER LEVEL SHORTWAVE SPINNING NORTHEAST INTO SOUTHERN COLORADO. MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO POSITION AND PROJECTED MOVEMENT OF SURFACE TROUGH TO OUR WEST AS WELL AS WITH SHORTWAVE MOVING THROUGH COLORADO TOWARD WESTERN KANSAS. WILL GO WITH A BLEND OF ETA AND GFS MODELS OUT THROUGH DAY 3 IN THIS FORECAST PACKAGE. FOR TONIGHT MOISTURE AND DYNAMICS COME TOGETHER AS THETA E AXIS NORTH TO SOUTH OVER EASTERN COLORADO SLIDES EASTWARD. SURFACE TROUGH ALSO MOVES SLOWLY EAST. GOOD SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING LOTS OF MOISTURE AND THIS COUPLED WITH MIDDLE AND UPPER LEVEL SHORTWAVE WILL HELP TO DEVELOP SCATTERED THUNDERSTORMS FROM WEST TO EAST ACROSS THE FORECAST AREA. WILL GO WITH LIKELY POPS WESTERN 2/3 WITH CHANCE POPS OUT EAST. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE UPPER 50S TO LOWER 60S. FOR SATURDAY THROUGH SATURDAY NIGHT STRONG SUBSIDENCE TAKES HOLD FROM WEST TO EAST ACROSS FORECAST AREA. MODELS STILL SHOW SOME LOW AND MIDDLE LEVEL MOISTURE OVER EASTERN 2/3 OF FORECAST AREA. WITH WARMER TEMPERATURES EXPECTED WILL CARRY A SLIGHT CHANCE FOR THUNDERSTORMS FROM KANSAS AND COLORADO BORDER EASTWARD. FOR SATURDAY A PERIOD OF DRY WEATHER BEGINS AS SKIES WILL BE MOSTLY CLEAR. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE MIDDLE TO UPPER 80S FOR HIGHS AND LOWS AROUND 60. FOR SUNDAY THROUGH TUESDAY EXPECT STRONG SUBSIDENCE TO CONTINUE ACROSS THE FORECAST AREA WITH MOSTLY SUNNY SKIES SUNDAY AND MONDAY. SKIES WILL BE CLEAR SUNDAY NIGHT. DAYTIME TEMPERATURES WILL WARM UP INTO THE 90S ALL ZONES SUNDAY THROUGH TUESDAY. FOR WEDNESDAY THROUGH THURSDAY WILL NOT MAKE MUCH CHANGE FROM PREVIOUS FORECAST EXPECT TO CARRY CHANCE POPS FOR THUNDERSTORMS ON THURSDAY AS WELL AS WEDNESDAY. A SURFACE COLD FRONT AS WELL AS AN UPPER LEVEL SHORTWAVE WILL MOVE THROUGH THE FORECAST AREA ALONG WITH MORE MOISTURE. WILL CARRY CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. WILL KEEP FRIDAY DRY BEHIND PREVIOUSLY MENTIONED SYSTEM WITH DAYTIME TEMPERATURES IN MIDDLE TO UPPER 80S AND LOWS IN THE 60S. .GLD...NONE. LAMMERS
Hazardous weather outlook, Jun 20, 9:54 AM MDT, 6 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 954 AM MDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SURFACE TROUGH OVER EASTERN COLORADO WILL CONTINUE TO STRENGTHEN THROUGH THE DAY. AS A RESULT...BREEZY TO WINDY SOUTHERLY WINDS WILL INCREASE LOW LEVEL MOISTURE AND INSTABILITY ACROSS THE REGION. A LOW LEVEL CONVERGENCE AXIS WILL DEVELOP NEAR THE COLORADO AND KANSAS BORDER LATE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO EASTERN COLORADO LATE IN THE AFTERNOON. AS A RESULT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS STATELINE LATE IN THE AFTERNOON. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA THROUGH THE OVERNIGHT HOURS. STORM MOTION WILL BE NORTHEAST AROUND 35 MPH. THUNDERSTORMS COULD BECOME SEVERE ANYWHERE IN THE AREA. HOWEVER... THE BEST CHANCE FOR WIDESPREAD HAZARDOUS WEATHER WILL BE WEST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE TO GOVE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...DUE TO A FAVORABLE WIND PROFILE THROUGH THE MID LEVELS OF THE ATMOSPHERE...A FEW TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS IS ON WEDNESDAY. HOWEVER... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BEGINNING LATE THIS AFTERNOON FOR LOCATIONS NEAR THE KANSAS AND COLORADO BORDER. SPOTTER ACTIVATION WILL BE NEEDED OVER THE ENTIRE AREA TONIGHT. SR
In the hours before
Special weather statement, Jun 20, 12:59 PM MDT, 3 hours 20 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1259 PM MDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF EASTERN COLORADO EFFECTIVE UNTIL 800 PM MDT. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS ALONG AND 75 STATUTE MILES EAST AND WEST OF A LINE FROM 60 MILES NORTH NORTHWEST OF AKRON COLORADO TO 55 MILES EAST SOUTHEAST OF TRINIDAD COLORADO. YUMA...KIT CARSON AND CHEYENNE COUNTIES OF COLORADO ARE INCLUDED IN THE TORNADO WATCH. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:51 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.